Thunderstorm Wind, Yuma
- When
- April 28, 3:14 PM MST
- Where
- Yuma County, 2 mi NW of Wray
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.100, -102.257
A stalled out frontal system near the Colorado, Kansas and Nebraska border area resulted in scattered thunderstorm development during the afternoon and evening hours. The storms generally moved southeast, producing severe wind gusts, large hail and a brief tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A stalled out frontal system near the Colorado, Kansas and Nebraska border area resulted in scattered thunderstorm development during the afternoon and evening hours. The storms generally moved southeast, producing severe wind gusts, large hail and a brief tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 28, 1:36 PM MST, 1 hour 38 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 236 PM MDT Sun Apr 28 2019 .SHORT TERM...(Through Evening) Issued at 144 PM MDT Sun Apr 28 2019 Across the region this afternoon...with a tandem of a warm front slowly lifting across the CO/KS border and a developing dryline over east central Colorado...skies are a partly sunny to sunny mix. With the morning low clouds finally gone...temps have rebounded nicely with a range 60s for most of CWA ahead of the warm front...and the remainder mainly western locales in the 70s. Southerly winds abound as well aiding in the strong WAA across the area...gusting 30-40 mph at times. For the rest of the afternoon and into tonight...scattered showers/convection that have begun to crop up over central/eastern portions of Colorado are dissipating as they run into the dryline. Currently extreme portions of NE Colorado counties seeing RH values in the teens/dewpts 20s/30s...while the remainder of the CWA is seeing higher amts at this time with dewpts mainly in the 40s. With bulk of convection just beginning to set up...have stayed fairly close to previous forecast. Current pops for this afternoon/tonight all hinge on storms either developing ahead of the dryline or punch thru it into the moister airmass and better instability. SPC still has CWA in a Slight/Marginal risk thru this evening and see no reason to deviate from this at this time. Strong Laps cape axis along the CO/KS awaits any storms to tap into should they survive the contact with dryline passage. Low level moisture near initation is lacking so these storms will be elevated as they work east...keeping damaging wind and large hail potential as main threats. Approaching low over Colorado and associated cold front still expected to push current airmass south and east of the CWA as the evening hrs progress. Will continue trend of potential severe thru about 03z-06z Monday...tapering to showers before ending from west to east after 06z. For temps...with the passage of the aforementioned low/front tonight...expecting colder air to filter into W/NW portions of the CWA...giving overnight lows a range from the mid to upper 30s west...thru the mid 40s in the far east. .LONG TERM...(Monday through Sunday) Issued at 235 PM MDT Sun Apr 28 2019 Forecast concern will be active/wet pattern through the week. Satellite showing an amplified, slightly more than yesterday, and blocky pattern from the Pacific to over western North America. The flow becomes more progressive across the central and eastern portion of the country. Monday...Models are drier than yesterday. Shortwave ridging looks to hold over the area for most if not the entire day. Models showing little if any lift. Not as much upslope component with model soundings showing for most of the layer below 700 mb. The lone exception will be up in the far north in the afternoon, especially later in the day. Also the air mass is more stable than shown yesterday. So little precipitation is expected for much of the area for most of the day. Still a difference in the high temperatures for the day, but not as bad. Models are warmer than yesterday as well. High uncertainty here so will go with a model blend. Monday night/Tuesday...Through Monday evening jet lift remains on either side of our area. The area, especially the west half, does not start getting affected by the right rear quadrant until after midnight, and more so toward the end of the night. At the same time strongest mid level lift moves across the area. This also coincides with the best theta-e lapse rates. The above combination of mid and upper level lift and lapse rates will move across the area through the middle of the day and then east of the area after that. So expect the best chance/most widespread precipitation in the 06z to 18z time frame, and then should decrease. Now the question of phase. Depending on which model you choose, moisture depth, and if/when there is ice in the column, the phase could alternate between liquid, a mix, or possible freezing rain or drizzle. The models appear a little warmer than yesterday so the freezing aspect of this does not look as favorable. Ice is now just over far eastern Colorado is about half as it was yesterday which does make sense. Also little to no snow at this time. Huge difference in high temperatures again which has been the trend in model guidance this Spring. Will once again go with the model blend. Tuesday night/Wednesday...The next right rear quadrant of the upper jet, rather strong, moves into the area late in the night/early Wednesday and remains through the day. This corresponds to brief mid level ridging which is then followed by the next in a series of shortwave troughs that quickly moves through by late morning. After another brief reprieve next shortwave begins to move through during the afternoon. Wednesday night through Sunday...For Wednesday night into Thursday night, depending on which model you choose for the jet, the right rear quadrant remains over basically the southeast half to two thirds through Thursday afternoon, or moves a little east Wednesday evening, and then reforms/moves back further northwest and basically affects the same area as the other solution. Models disagree but some kind of jet lift affects/affects the area Thursday night into Friday. The above mentioned shortwave moves through Wednesday evening with shortwave ridging setting in after that. Highest pops will be in the evening and will be decreasing/ending after midnight. How fast this happens will determine how cold it gets and how much frost will occur. Shortwave ridging lasts until late Thursday when the next shortwave will move through during the afternoon and nighttime hours. Forecast builder puts in low chance pops during this time and see no reason to change due to it being that far out, model disagreement, and these shortwaves will be hard to time. From Friday through the end of the period, models start to become bigger disagreement through time. In general the pattern will be fast westerly flow with numerous/hard to define and time shortwaves /jet maxes moving through this flow. As a result the forecast builder produces spotty slight and low chance pops through the period, especially Friday night into Saturday night. Overall during this period made no changes due to the above mentioned uncertainty and model disagreement. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1129 AM MDT Sun Apr 28 2019 Concerns for both terminals...KGLD/KMCK...for the forecast period focuses on the potential for thunderstorms. Overall most of the forecast period will have VFR skies...but MVFR ceilings around BKN015 from 06z-12z Monday. VCTS at this time for both sites from about 22z this afternoon to about 04z Monday. Periods of -shra as well thru 06z. For winds...both sites will see SSE winds 15-25kts thru about 02z-04z then NNE around 10kts. From 06z Monday onward...N 15-25kts. Note...the asos at KGLD...Renner Field in Goodland KS has technical issues. Technicians know there are issues and parts are on order. If the situation warrants...NIL TAF is possible. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...BULLER AVIATION...JN
Hazardous Weather Outlook National Weather Service Goodland KS 246 PM MDT Sun Apr 28 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 246 PM MDT Sun Apr 28 2019 /346 PM CDT Sun Apr 28 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered afternoon thunderstorms over northeast Colorado and southwest Nebraska will become more numerous as storms move into northwest Kansas during the evening hours. Isolated severe storms with large hail, damaging winds, and localized heavy rain are possible across the entire forecast area this afternoon and evening with scattered severe storms possible as they move into the region east of a line from from Russell Springs to Norton, Kansas. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... A wintry mix of precipitation is expected Monday night into Tuesday morning. There will be the possibility of light ice accumulation across eastern Colorado. As precipitation moves out of the region and skies begin to clear out Wednesday night into Thursday morning, there will be a possibility of frost forming northwest of a line from Kit Carson, Colorado to McCook, Nebraska. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required through this evening.
Special Weather Statement National Weather Service Goodland KS 302 PM MDT Sun Apr 28 2019 COZ090-282130- Yuma County CO- 302 PM MDT Sun Apr 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL 330 PM MDT... At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles east of Cope, or 27 miles north of Seibert, moving east at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Joes, Kirk and Idalia. LAT...LON 3977 10280 3993 10234 3963 10225 3957 10280 TIME...MOT...LOC 2102Z 256DEG 32KT 3968 10276 EV
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
341 PM MDT SUN APR 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM TORNADO 16 N SHARON SPRINGS 39.12N 101.73W
04/28/2019 WALLACE KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED A TOUCHDOWN OF A
TORNADO 4 MILES SOUTH OF GOODLAND ON HIGHWAY
27.
&&
JNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
349 PM MDT SUN APR 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL 12 S WHEELER 39.58N 101.69W
04/28/2019 E1.75 INCH CHEYENNE KS EMERGENCY MNGR
QUARTER TO GOLF BALL SIZED HAIL REPORTED.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
353 PM MDT SUN APR 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL 12 S WHEELER 39.58N 101.69W
04/28/2019 M1.75 INCH CHEYENNE KS EMERGENCY MNGR
CORRECTS PREVIOUS HAIL REPORT FROM 12 S
WHEELER. QUARTER TO GOLF BALL SIZED HAIL
REPORTED.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
411 PM MDT SUN APR 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TORNADO 6 SW EDSON 39.28N 101.62W
04/28/2019 SHERMAN KS PUBLIC
PUBLIC REPORT OF A SECOND TORNADO. DO NOT
KNOW IF STILL ON THE GROUND SINCE PERSON WAS
DRIVING TOWARD TOWN FOR SHELTER.
&&
MBThe Goodland radar (KGLD), 94 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823546, 823547.